Virginia, 2006Tornadoes in Virginia, January 11, 2006
January 11, 2006 · NWS AKQ · 2 events in 2 counties and zones
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 11, 2:56 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 11, 2:56 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
256 PM EST WED JAN 11 2006
.TONIGHT...BAND OF SHWR AHEAD OF CDFRNT NOW W OF I95 AND SHUD
STEADILY CROSS FA THIS EVE B4 MOVG OFFSHORE AFTR MIDNITE. SINCE
TMPS / DP TMPS MORE SPRING-LIKE...WILL ADD ISLTD THUNDER AS BAND
OF PCPN MOVES E. TSCTNS SHOW AIRMASS DRING OUT AFTR 06Z. WITH
CLRG SKIES AND DP TMPS REMAINING AOA 40...XPCT ANTHR ROUND OF FOG
LATE TONITE INTO ERLY THU. CUD BE LCLLY DENSE IN SPOTS.
.THU / THU NITE...WEAK H5 RIDGE BUILD OVRHD AS FRNTL BNDRY SETTLES
INTO SERN STATES. MSTLY SUNNY & UNSEASONABLY WRM AFTR AM FOG. CONT
MILD THU NITE. HIGHS IN THE 60S. LOWS 40-50.
.FRI / FRI NITE...ANTHR WRM DAY AHEAD OF NXT SYSTM. MODELS HAVE
COME TOGETHER WRT TIMING OF NXT (POTENT) SYSTM. LOW PRS TRACKS
FROM MID WEST INTO GT LAKES RGN. SYSTM BECOMES NEG TILTED WITH
TRAILING COLD FRNT PROGGED ACROSS FA FRI NITE. DYNMCS COMING
TOGETHER FOR YET ANTHR SPRING-LIKE EVENT. CRNT FCST HAS THIS PRETTY
WELL HANDLED WITH CHC POPS FRI AND LIKELY POPS FRI NITE...THOUGH
HAVE BUMPED UP POPS A BIT. NOTE SPC HAS SRN HALF OF VA ON S IN
DAY3 OUTLOOK FOR PSBL SVR TSTRMS.
.SAT / SAT NITE...STILL SOME UNCERTAINITY AS TO HOW THE UPR LVL LOW
AFFECTS FA. MOST MODELS KEEP IT NE OF RGN...HOWEVER...NOGAPS CONT
TO LAG SYSTM BACK ENUF TO KEEP CHC POPS OVR NRN 2/3RD OF FA. WHAT
WILL BE OF NOTE IS THE STRNG CAA BEHIND SYSTM KICKING UP THE WNDS
INTO 15- 25 MPH RANGE...20-30 MPH AT THE COAST. NOT MUCH RISE IN
TMPS XPCTD. HIGHS 45-50. COLD NITE ??? SAT NITE WITH LOWS DROPPING
INTO 20S.
.SUNDAY THRU WEDNESDAY...SPRING LIKE PTRN CONTS WITH NO WINTER WX
IN SIGHT. SERIES OF PAC SYSTMS COT TO MARCH ACROSS CONUS EVERY 2-3
DAYS. NXT SUCH SYSTM PROGGED LATE TUE INTO WED WITH ANTHR ROUND
OF LIQUID PCPN AHEAD OF A CDFRNT FRNT.
&&
.AVIATION...DENSE FOG FORMED LAST NIGHT NEAR AND NORTH OF SFC
WARM FRONT...AS SHALLOW LAYER OF COOL...MOIST AIR WAS OVERRUN BY
WARM MOIST AMS. A LITTLE DIFFERENT SET UP TONIGHT...BUT STILL HAVE
FOG POTENTIAL...AS BAND OF RAIN WORKS ITS WAY FROM W TO E ACROSS
THE AREA. BEHIND RAIN BAND...VERY LITTLE WIND...AND NO HINT OF ANY
DRIER AIR FILTERING IN...SO SHOULD FOG IN PRETTY QUICK GIVEN ANY
PARTIAL CLEARING. WILL FORECAST LIFR CONDITIONS RIC...SBY...AND
PHF...WITH IRF AT ECG AND ORF...FOR FOG AND LOW STRATUS. SHOULD
SEE IMPROVING CONDITIONS THU MORNING.
&&
.MARINE...LOW PASSES BY TO W AND N...WITH INCREASING SLY WINDS
FOR A TIME THIS EVENING. SEAS CURRENTLY RUNNING AROUND 2 FT AT
DUCK AND 44009. WAVEWATCH ACTUALLY SHOWING A QUICK JUMP TO 5 FT
FOR NRN WATERS...BUT THINK THAT IS A TAD OVERDONE...SO WILL CAP AT
4 FT. LOOKS LIKE FULL FLEDGED GALE CONDITIONS BEGINNING SAT AND
CONTINUING SAT NIGHT...AS STG CDNFT PUSHES ACROSS THE FA...FROM W
TO E...WITH FROPA AROUND 12Z SAT...GIVE OR TAKE 6 HOURS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SHORT / LONG TERM...44
MARINE / AVIATION...18
Hazardous weather outlook, Jan 11, 6:18 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
618 AM EST WED JAN 11 2006
ANZ633-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-
121030-
CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
618 AM EST WED JAN 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PATCHY DENSE FOG WILL BE POSSIBLE DURING THE EARLY MORNING HOURS
THURSDAY...WITH VISIBILITIES LOCALLY REDUCED TO A QUARTER OF A
MILE OR LESS.
A STRONG COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. LOCALLY HEAVY RAIN
AND GUSTY WINDS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ANZ630>632-650-652-654-656-658-670-121030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
618 AM EST WED JAN 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. LOCALLY HEAVY RAIN
AND GUSTY WINDS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
BROWN
In the hours before
Special weather statement, Jan 11, 3:24 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EST WED JAN 11 2006
VAZ065-079-112100-
BRUNSWICK VA-MECKLENBURG VA-
324 PM EST WED JAN 11 2006
...THUNDERSTORM THROUGH MECKLENBURG COUNTY...
AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES SOUTHWEST OF SOUTH HILL...OR ABOUT 15 MILES
SOUTHEAST OF CHASE CITY...MOVING NORTHEAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR BEECHWOOD...AND...BASKERVILLE AT 330 PM
EST...SOUTH HILL AT 340 PM EST...LA CROSSE AND BRODNAX AT 350 PM
EST...AND MEREDITHVILLE AT 400 PM EST. WIND GUSTS TO 35 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING.
DR
Special weather statement, Jan 11, 3:24 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EST WED JAN 11 2006
VAZ065-079-112100-
BRUNSWICK VA-MECKLENBURG VA-
324 PM EST WED JAN 11 2006
...THUNDERSTORM MOVING ACROSS MECKLENBURG COUNTY VIRGINIA...
AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES SOUTHWEST OF SOUTH HILL...OR ABOUT 15 MILES
SOUTHEAST OF CHASE CITY...MOVING NORTHEAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR BEECHWOOD...AND...BASKERVILLE AT 330 PM
EST...SOUTH HILL AT 340 PM EST...LA CROSSE AND BRODNAX AT 350 PM
EST...AND MEREDITHVILLE AT 400 PM EST. WIND GUSTS TO 35 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING.
DR
Special weather statement, Jan 11, 4:05 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EST WED JAN 11 2006
VAZ079-087-112145-
BRUNSWICK VA-GREENSVILLE VA-
405 PM EST WED JAN 11 2006
...THUNDERSTORM MOVING ACROSS BRUNSWICK COUNTY VIRGINIA...
AT 400 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LAWRENCEVILLE...OR ABOUT OVER
BRODNAX...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR LAWRENCEVILLE AT 410 PM EST...EDGERTON AT 415 PM EST...
DOLPHIN AT 420 PM EST...CALLAVILLE AT 430 PM EST...PURDY AT 435 PM
EST. WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
OCCASIONAL LIGHTNING.
GINGRICH
Special weather statement, Jan 11, 5:14 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EST WED JAN 11 2006
VAZ081-088-089-112245-
PRINCE GEORGE VA-SURRY VA-SUSSEX VA-
514 PM EST WED JAN 11 2006
...STRONG THUNDERSTORM MOVING ACROSS SUSSEX COUNTY...
AT 510 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF WAVERLY...OR ABOUT 13 MILES
SOUTHWEST OF DISPUTANTA...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HOMEVILLE AT 525 PM EST...NEWVILLE AT 530
PM EST...WAVERLY AT 540 PM EST. WIND GUSTS TO 40 MPH ARE POSSIBLE
WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING.
GINGRICH
Tornado, Sussex
- When
- January 11, 5:20 PM EST to 5:25 PM EST
- Where
- Sussex County, 1 mi NE of Booker
- Rating
- F1
- Path length
- 3.5 mi
- Path width
- 200 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.950, -77.267
F1 tornado caused intermittent minor roof damage to several residences in its path. A trailer was overturned which caused damage to a vehicle next to it. Pine tree limbs of up to a foot in diameter were snapped off.
Tornado, James City
- When
- January 11, 6:23 PM EST to 6:25 PM EST
- Where
- James City County, 2 mi NW of Jamestown
- Rating
- F1
- Path length
- 0.8 mi
- Path width
- 25 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.220, -76.817
F1 tornado caused intermittent damage at the Jamestown Beach Campground and Foxfield subdivision. One trailer and a pop-up camper were destroyed at the campground and caused minor injuries to two occupants. Two townhomes suffered minor roof and siding damage in the subdivision. Many trees were damaged along Jamestown Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 11, 20065 injured · $90,000 · 1 event
- Winter Weather in Montana, January 11, 20062 injured · 2 events
- Winter Weather in Vermont, January 11, 2006$20,000 · 3 events
- Winter Weather in Colorado, January 11 to 12, 20064 events
- High Wind in Wyoming, January 11, 200693 kt wind · 3 events
- Heavy Snow in Utah, January 11, 20063 events
- High Wind in Washington, January 11, 200657 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, January 11, 20061 event
- Hail in North Carolina, January 11, 20060.88 in hail · 1 event
- High Wind in Nevada, January 11, 200650 kt wind · 1 event
- Hail in North Carolina, January 11, 20061 in hail · 1 event
- Hail in North Carolina, January 11, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487686, 5487687.